What Has Gone Wrong With My Lip Injectable Filler?
Q: Dr. Eppley, I just had Juvederm injectable filler placed into my lips three days ago. Right after I had a redness that kind of spread to my nose and cheek as well as some lip bruising. The bruising is getting better, however, the redness is still there. Did the injector hit a vein or artery??? Is my tissue dying?
A: When it comes to any injectable filler, there are a variety of minor and often self-limiting complications that can occur with them. Bruising and swelling are by far the most common and are self-solving. The most uncommon complication is a mild or sometimes significant inflammatory reaction to the filler material which is quoted from numerous large clinical studies as being in the range of 1% of those injected with the hyaluronic acid-based fillers. (which is what Juvederm is) Other filler types have a higher incidence of these issues, hence the popularity of fillers like Juvederm. An inflammatory reaction is usually seen as erythema (redness) around the lips associated with swelling. It occurs quickly after the injection and the lips can become quite large, often impressively so. Redness without swelling is possible but would be an uncommon presentation. Also redness would not necessarily be expected to progress up into the nose and cheek and would be localized to the injection site.
Since I did not inject you or have seen what you look like, your description alone does not present a clear picture as to exactly what is the cause of this redness. What I am fairly certain of is, however, is that your tissues are not dying. (undergoing necrosis)
Dr. Barry Eppley